Testing Volatility Restrictions on Intertemporal Marginal Rates of Substitution Implied by Euler Equations and Asset Returns

  • Author(s): STEPHEN G. CECCHETTI, POK‐SANG LAM, NELSON C. MARK
  • Published: Apr 30, 2012
  • Pages: 123-152
  • DOI: 10.1111/j.1540-6261.1994.tb04423.x

ABSTRACT

The Euler equations derived from intertemporal asset pricing models, together with the unconditional moments of asset returns, imply a lower bound on the volatility of the intertemporal marginal rate of substitution. This paper develops and implements statistical tests of these lower bound restrictions. While the availability of short time series of consumption data often undermines the ability of these tests to discriminate among different utility functions, we find that the restrictions implied by a number of widely studied financial data sets continue to pose quite a challenge to the current generation of intertemporal asset pricing theories.

Jump to menu

Main Navigation

Search the Site / Journal

Search Keywords

Search Tips

Members' Login

Credentials

Members' Options

Site Footer

View Mobile Version